Hail, Petroleum
- When
- August 26, 4:10 PM MST
- Where
- Petroleum County, 4.76 mi E of Teigen
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.020, -108.480
Public reported half dollar size hail.
A mid-level disturbance moving through the region, combined with favorable winds to generate and support multiple severe thunderstorms in Garfield and Petroleum Counties along with some flooding for Petroleum County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A mid-level disturbance moving through the region, combined with favorable winds to generate and support multiple severe thunderstorms in Garfield and Petroleum Counties along with some flooding for Petroleum County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 1:14 PM MST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 214 PM MDT Thu Aug 26 2021 .DISCUSSION... A couple periods of showers and thunderstorms are expected to move through the area this evening then again late tomorrow (Friday). An upper trough approaching the area will be sending a couple upper disturbances through. Timing and lack of low level support may keep storms from getting too hairy today with the best chance over the SW zones through about 8 pm. The showers and diminishing thunderstorms will work their way east this evening but not exiting the Plentywood area till Friday morning. The next area of developing thunderstorms look to have more muscle. The timing looks better as they develop earlier tomorrow with some likely to be severe especially over the SE zones during the afternoon. Otherwise, much of the CWA should pick up at least a quarter of an inch of rainfall from both systems with areas in the NE zones picking up close to an inch. The upper trough will lift to the northeast Saturday but NW winds may be strong enough on the backside for a Lake Wind Advisory. Dry and warm conditions are expected Sunday-Monday before the next trough moves in for the next chance of showers. TFJ && .AVIATION... LAST UPDATE: 2000Z FLIGHT CAT: VFR then MVFR conds tonight. Showers and thunderstorms will move east this evening into the TAF sites. MVFR conds can be expected in the heavier storms at KGGW and KOLF with lowering ceilings expected at KSDY and KGDV tonight that briefly may reach IFR conditions. Skies gradually clear Friday morning with another round of showers/storms in the afternoon from the west. WINDS: E or SE 10-15 kts at KGGW with lighter speeds elsewhere. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
445 PM MDT Thu Aug 26 2021
MTZ021-262330-
Petroleum MT-
445 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern
Petroleum County through 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winnett, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4723 10833 4700 10812 4689 10849 4701 10861
4706 10861
TIME...MOT...LOC 2244Z 237DEG 13KT 4701 10848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NWS GlasgowThe Billings radar (KBLX), 130 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
4 hail, 1 flood. Local standard time, as filed.
Public reported half dollar size hail.
Public reported, via Facebook, quarter size hail.
Law enforcement reported quarter size hail on Montana Highway 200, 2 miles east of Winnett.
Petroleum County Dispatch reported some water coming out of a coulee 2 miles east of Winnett.
A trained spotter reported quarter size hail that accumulated up to an inch deep on the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978016, 978017, 978018, 980826, 978019.